Washington, 2017

Flooding in Washington, May 1 to 30, 2017

May 1 to 30, 2017 · NWS OTX · 2 events in 2 counties and zones

Very wet conditions along with spring time snow melt during the month of April continued to promote widespread areal flooding issues and debris flows in the mountainous regions of Ferry and Okanogan Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Very wet conditions along with spring time snow melt during the month of April continued to promote widespread areal flooding issues and debris flows in the mountainous regions of Ferry and Okanogan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 30, 9:25 PM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 30, 9:25 PM PST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1025 PM PDT Sun Apr 30 2017

.SYNOPSIS...
Isolated showers will decrease this evening with scattered
showers expected Monday afternoon. A strong ridge of higher
pressure will build over the region starting Tuesday. The middle
of the week will be warm with afternoon temperatures in the mid
60s to lower 80s before returning to a cooler and unsettled
pattern by Friday and next weekend.

&&

.DISCUSSION...
Another evening update to keep a minor mention of sprinkles in
a small portion of the North Idaho Panhandle tonight as radar
returns have diminished substantially with the exception of an
elongated thin line of light reflectivity extending from near
Coeur d' Alene and over into the southern portion of the Northern
Idaho Panhandle mountains and the northern portion of the Central
Panhandle Mountains. /Pelatti

&&

.AVIATION...

06Z TAFS: Winds have decreased this evening over the aviation
area and some partial clearing is taking place tonight.
Another front will push through the area tomorrow and allow for
clouds to again invade the sky from the west and thicken and
lower. Some light rain may fall as early as 18Z Monday near the
Cascade Crest and near 20Z for remaining locations to the east
along with winds increasing in the afternoon. Both winds and
any rain occurring should decrease in the evening. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  53  39  61  43  68 /  10  30  10   0  10   0
Coeur d'Alene  35  53  37  59  39  66 /  10  30  30  10  10  10
Pullman        35  53  40  60  41  69 /  10  40  20   0   0   0
Lewiston       39  59  44  66  46  74 /  10  30  20   0  10   0
Colville       35  56  37  63  40  68 /   0  30  20   0  10  20
Sandpoint      35  52  35  57  37  64 /  20  40  30  10  10  10
Kellogg        33  50  36  56  38  64 /  20  40  50  10  10  10
Moses Lake     38  62  40  67  46  77 /   0  10   0  10  10   0
Wenatchee      38  60  42  66  48  76 /   0  10  10  10  10  10
Omak           37  61  39  67  45  74 /   0  20  10   0  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 30, 8:19 PM PST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
919 PM PDT Sun Apr 30 2017

IDZ001>004-026-027-WAZ031>033-035>038-043-020430-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
919 PM PDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms will be possible at the end of the week as a ridge
of high pressure that brings us our above average temperatures
breaks down. Any thunderstorms that do develop will have the
potential to become strong...especially during the afternoon
hours.

WAZ034-041-042-044-020430-
MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
WATERVILLE PLATEAU-
919 PM PDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms will be possible at the end of the week as a ridge
of high pressure that brings us our above average temperatures
breaks down. Any thunderstorms that do develop will have the
potential to become strong...especially during the afternoon
hours.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Okanogan

When
May 1, 12:00 AM PST to May 30, 6:00 AM PST
Where
Okanogan County, 24.12 mi NNW of Mazama Arpt to 3.71 mi E of Bolster
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
48.945, -120.784

Periodic heavy rain during the month of April and spring time snow melt created small stream flooding and road closures due to debris flows through out Okanogan County during April and extending into the month of May. State Highway 20 remained closed between Twisp and Okanogan due to a pair of extensive debris flows which cut the road in April. The north fork of Salmon Creek overflowed due to snow melt and flooded streets in and near the town of Conconully periodically through the middle of May. Most notably a surge of water 7 to 8 feet deep covered a bridge in Conconully due to a log jam break-up on the creek on the evening of May 5th. A bridge in Oroville was also flooded on May 5th when Nine Mile Creek overflowed it's banks. On May 29th a landslide in the Chiliwist Creek Valley destroyed a driveway and debris from the slide plugged a culvert creating a flood from the backup, which blocked another driveway and flooded Chiliwist Road.

Flood, Ferry

When
May 1, 12:00 AM PST to May 15, 12:00 AM PST
Where
Ferry County, 13.65 mi SW of Keller to 21.49 mi WNW of Toroda
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
47.961, -118.916

Periodic heavy rain during the month of April along with spring-time snow melt created saturated soil conditions during April and continuing through the first week of May. Numerous small stream floods and debris flows plagued the county. In the Curlew area on May 5th and 6th several reports of flooding were reported, including Curlew Creek near Curlew flooding basements and roads and Toroda Creek overflowing and affecting several bridges. Cottonwood Creek northwest of Curlew washed out a driveway to a residence. Highway 395 was washed out near Boyds in April and remained closed and under extensive repairs during the month of May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699496, 699515.